As I mentioned in a previous post, my husband has been in the hospital for the past month, with c-diff and crohn's. He got his first remicade infusion on April 10th, and is due for his next infusion on April 24th (Thursday). However, I've noticed some changes in his blood work that are concerning. They take a full cbc every couple of days or so, and since starting the remicade on Thursday, we've noticed that his blood work is getting worse:
a.) His hemoglobin has fallen from 13.5 to 11.0 (today)
b.) His hematocrit has fallen from around 40 to 32.5 (today)
c.) His RBC count has fallen from 4.46 to 3.5 (today)
d.) His platelet count has fallen from around 750 to 585 (today)
I know his platelet count is high, but I think it was high from the bleeding, and has been falling since starting the remicade. This is what I find scary - his stools (diarrhea) no longer show any blood, and he's able to eat. Why is his hematocrit, RBC and hemoglobin all falling? Could this be because of remicade? Have others had this happen? After reading some, it sounds like this is a more serious side effect of remicade - could be anemia, hemolytic anemia, pancytopenia or even lymphoma.
I pointed this out to the doctors yesterday, and one of them said that there could be numerous things contributing to this, including the high doses of solumedrol that he's on (though I haven't read anything about solumedrol causing low RBC counts). Basically it sounds like they won't even start worrying until his hematocrit hits like 25 or lower.
Am I over-reacting? Is this to be expected? If this is caused by remicade, will just stopping remicade fix it? Should we continue with the second infusion of remicade on thursday? Please help, I'm really worried.
Thanks a lot.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff
Currently in hospital for past month
Canasa, Lialda, Vancomycin, Colestipol, Elavil, IV Solumedrol 120mgs, Remicade (1st infusion April 10, 2008), FloraQ, FloraStor, Morphine Time release for pain